psychiatrist appointment and temex question

Discussion in 'General Parenting' started by elisem, Sep 28, 2007.

  1. elisem

    elisem New Member

    Finally got in to see the psychiatrist for the first time on tuesday last. Took long enough! But I wasn't particularly impressed. We had earlier mailed him a detailed journal of difficult child's behavior that we'd kept over a two week period. He did not appear to have read it. I told him about the family history of bipolar disorder and told him about what we'd witnessed in difficult child that led us to conclude that difficult child is bipolar, too. He, on the other hand just observed difficult child's happy-hyper (what I call it when he's completely out of control but not angry or violent) for half an hour as difficult child tore up his office, repeatedly got into things that he was told not to get into, and ran off down the hallway every chance he got, and calmly announced that difficult child just had a severe case of ADHD. I said but what about the violence? He said that when difficult child got calmed down on the right ADHD medication we ought to see a reduction in the violent behaviors as well. He sent us on the way with a prescription for a stimulant drug, and the advise that if it worked, we ought to see improvement within an hour of his taking it.

    So the next morning, difficult child took it, and we saw no change in his behavior. It was an almost textbook day for him, with periods of being very good and sweet, periods of being ordinary little boy naughty, and a couple of short, violent temper tantrums. Until evening, after the 12 hour medicine had supposedly worn off--then we saw the real efects. difficult child couldn't stop talking. At all. For hours. At 12:30 am I sent him downstairs because his chatter was keeping me awake (husband was still up downstairs). At 3:00 am, after more than 5 hours of non stop chatter, husband took difficult child out to an all night McDonald's. difficult child was exctied about staying up all night, but after eating he felt sick to his stomach and very tired--only he still couldn't sleep. He finally fell asleep at 4:30 am.

    So we called the doctor and he suggested switching difficult child to another ADHD medication called temex, which does not have the stimulant. So far today has been another ordinary day, with difficult child pretty out of control (but nothing horrible). He seems very distratcible and rather more hyper than usual, but nothing out of his normal range. There hasn't been any violence so far, but since he isn't violent EVERY day anyway (sometimes he goes for as long as a week between episodes--not very often, but it has happened)--does that mena that the medication is working or just that it isn't a violent day? So my question for you all is this--are there going to be any surprise side effects from this one? And how long should we let him continue on it if he continues acting normal (normal for him, which would be rather wild and out of control for a "normal" child)?

    psychiatrist has said that if none of the ADHD medications seem to work, he'll consider letting difficult child try a bipolar drug. Don't get me wrong--I'd far rather difficult child be ADHD than bipolar, because I've seen what bipolar has done to my sisters in law. But if he is ADHD, shouldn't the ADHD medications work?


  2. Sara PA

    Sara PA New Member

    Tenex is an antihypertensive drug (treats high blood pressure). In a drug test on it's effectiveness for treating ADHD, a number of subjects became aggressive and agitated within a few days of starting the drug. It was decided they were misdiagnose and they were really bipolar.
  3. elisem

    elisem New Member

    Thanks! now I have an idea what to look for.

  4. gcvmom

    gcvmom Here we go again!

    My difficult child 2 tried Tenex for a few weeks on top of a stimulant (when we thought it was just ADHD) with the hope of improving his tantrums and obsessing, but it made him behave the way you described your difficult child's behavior when the stims wore off: exTREMEly talkative, and when MY difficult child's stimulant wore off, he became exTREMEly angry and explosive.

    It's too bad you have to go through the motions to satisfy the psychiatrist that it isn't truly ADHD, but sometimes you just have to try the obvious stuff first so you can say you've trialed it and then move on.

    difficult child 2 has now been on 1000mg Depakote for three weeks and his mood is VERY good, and he is able to express his emotions VERBALLY for a change and they are generally very positive :laugh: Now we have to start tweaking the ADHD piece because that still has kinks...

    Best to you! Hope you get your difficult child on the right medications soon!
  5. Sheila

    Sheila Moderator

    This past Spring difficult child was having a lot of anxiety problems and his ADHD medication seemed to stop have working. His doctor added tenex -- I believe it's actually a blood pressure medicine but does have some positive effects for some ADHDers.

    Anyway, difficult child became very emotional -- lots of crying which is atypical for him. I took him off of it. He was only on the medication a week or two, but I should have trusted my instincts and weened him off of it even though the doctor it wasn't necessary because he hadn't been on it that long.

    I can't say 100% sure it was the tenex that caused our difficult child extra problems, but.... Be alert to changes of this sort.

    The tenex didn't do a thing for the ADHD symptoms, but as I said earlier, I think some have had good results with it.